Alert archive / California / Flash Flood Warnings in 2004

Flash Flood Warning 35, NWS San Diego, CA

July 14, 2004San Diego County, California

NWS San Diego, CA issued this flash flood warning at Jul 14, 2004, 5:30 PM PDT for San Diego County, California. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2004, 5:30 PM PDT (00:30 UTC)
Expired
Jul 14, 2004, 6:30 PM PDT
In force
60 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Diego County, CA

The radar

The San Diego radar (KNKX), 55 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 0.5 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2004-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2004-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3079 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 150032
FFWSGX
CAC073-150130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
530 PM PDT WED JUL 14 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA

* UNTIL 630 PM PDT

* AT 525 PM PDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN 6 MILES EAST OF CUYAMACA PEAK...OR ABOUT 24 MILES EAST OF 
  LAKESIDE. THE THUNDERSTORM WAS NEARLY STATIONARY. OTHER MODERATE TO
  HEAVY PRECIPITATION WAS OCCURRING FROM SAN FELIPE SOUTH TO MOUNT
  LAGUNA.

* THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE...
  6 MILES EAST OF CUYAMACA PEAK AT 540 PM PDT
  6 MILES WEST OF MOUNT LAGUNA AT 605 PM PDT
  5 MILES EAST OF DESCANSO AT 630 PM PDT

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

LAT...LON 3317 11637 3314 11663 3284 11666 3269 11629

$$

MAXWELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 2:30 PM PDT, 3 hours earlier.

Area forecast discussion, Jul 14, 2:30 PM PDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO
230 PM PDT WED JUL 14 2004

.SYNOPSIS...MOISTURE IN SOUTHEAST FLOW ALOFT WILL CAUSE SCATTERED
THUNDERSTORMS IN THE MOUNTAINS AND DESERTS TODAY AND THURSDAY...
DECREASING FRIDAY THROUGH SUNDAY. A FEW THUNDERSTORMS COULD DRIFT WEST
OF THE MOUNTAINS THIS AFTERNOON AND THURSDAY AFTERNOON. THUNDERSTORMS
HAVE DEADLY LIGHTNING AND MAY HAVE BRIEF HEAVY RAIN...STRONG GUSTY
WINDS AND HAIL. A SHALLOW MARINE LAYER WILL CAUSE AREAS OF COASTAL LOW
CLOUDS AND FOG IN THE NIGHTS AND MORNINGS. STRONG HIGH PRESSURE ALOFT
WILL CONTINUE HOT WEATHER INLAND...SLOWLY COOLING THROUGH EARLY NEXT
WEEK AS THE HIGH WEAKENS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

.SHORT TERM...FORECAST ON TRACK THIS MORNING. LARGE AREA OF MOISTURE
AND CLOUDS APPROACHING FROM THE SE. SRN DESERT DEW POINTS HAVE
INCREASING INTO THE LOW 70S. THE 12Z NKX SOUNDING SHOWED PW INCREASING
TO 1.13 INCH WITH S TO SE WINDS ALOFT RANGING FROM ABOUT 10 KT AT
10000 FT TO 20 KT AT 20000 FT. THERE WAS A MODERATELY STRONG INVERSION
BASED BELOW 1000 FT. WEAK GRADIENTS WITH ONLY ABOUT 2 MB SAN-IPL.

THE MOISTURE MOVING IN FROM THE SE WILL BRING A GOOD CHANCE OF
THUNDERSTORMS TO THE MOUNTAINS AND DESERTS TODAY...ESPECIALLY IN THE
SE PORTION OF OUR AREA. ENOUGH MOISTURE FOR SOME THUNDERSTORMS TO
PRODUCE ENOUGH HEAVY RAIN FOR POTENTIAL FLASH FLOODING...ESPECIALLY
IN THE RECENTLY BURNED AREAS...AND CURRENT FFA LOOKS OK. ELY COMPONENT
TO THE FLOW ALOFT COULD CAUSE A FEW STORMS TO DRIFT W OF THE MOUNTAINS
INTO THE INLAND VALLEYS BUT PROBABLY NOT STRONG ENOUGH TO TAKE THEM
ALL THE WAY TO THE COAST. SOME DISAGREEMENT BETWEEN THE MODELS ON HOW
MUCH MOISTURE WILL REMAIN THU...BUT GENERALLY LOOKS SIMILAR TO TODAY.
MOISTURE THEN SLOWLY DECREASES FRI AND SAT BUT THERE WILL STILL BE A
CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS...MAINLY OVER THE
MOUNTAINS. CONTINUED SHALLOW MARINE LAYER WITH LOCAL DENSE FOG NEAR
THE COAST IN THE NIGHTS AND MORNINGS. CONTINUED HOT INLAND.

.LONG TERM...SLOW DRYING TREND WILL CONTINUE WITH A SLIGHT CHANCE OF
AFTERNOON AND EVENING THUNDERSTORMS IN THE MOUNTAINS INTO SUN.
OTHERWISE...MINOR CHANGES IN MARINE LAYER. SLIGHTLY COOLER WITH LOWER
HEIGHTS.

.SGX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH...SEE LAXFFASGX.
SPECIAL WEATHER STATEMENT...SEE LAXSPSSGX.

&&

ATKIN

In the hours before

Special weather statement, Jul 14, 1:00 PM PDT, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT...UPDATE
NATIONAL WEATHER SERVICE SAN DIEGO CA
100 PM PDT WED JUL 14 2004

CAZ048-050-055-056-058-060>062-151300-
APPLE AND YUCCA VALLEYS-COACHELLA VALLEY-
RIVERSIDE COUNTY MOUNTAINS-SAN BERNARDINO AND RIVERSIDE COUNTY
VALLEYS-THE INLAND EMPIRE-SAN BERNARDINO COUNTY MOUNTAINS-SAN DIEGO
COUNTY DESERTS-SAN DIEGO COUNTY MOUNTAINS-SAN DIEGO COUNTY VALLEYS-
100 PM PDT WED JUL 14 2004

...THUNDERSTORMS EXPECTED MAINLY OVER THE MOUNTAINS AND DESERTS
THIS WEEK...

MONSOONAL MOISTURE WILL STEADILY INCREASE THROUGH THURSDAY.
THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ARE POSSIBLE IN THE
MOUNTAINS AND DESERTS TODAY THROUGH FRIDAY...ESPECIALLY DURING THE
AFTERNOONS. FLASH FLOODING WILL BE POSSIBLE. THUNDERSTORMS WILL ALSO
HAVE GUSTY WINDS AND LIGHTNING. A FEW THUNDERSTORMS COULD DRIFT WEST
OF THE MOUNTAINS INTO THE INLAND VALLEYS TODAY OR THURSDAY.

MONSOONAL MOISTURE WILL DECREASE DURING THE WEEKEND WITH DECREASING
THUNDERSTORM CHANCES. DRY WEATHER IS EXPECTED TO RETURN BY EARLY
NEXT WEEK.

PEOPLE SHOULD BE AWARE OF CHANGING WEATHER CONDITIONS THIS WEEK...
ESPECIALLY IN THE MOUNTAINS AND DESERTS DURING THE AFTERNOONS.

X6/ATKIN

Nearby

Flash Flood Warnings in California, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.